Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

June 28, 2017Hennepin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 28, 2017, 2:44 PM CDT for Hennepin County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2017, 2:44 PM CDT (19:44 UTC)
Expired
Jun 28, 2017, 3:15 PM CDT
In force
31 min
Issued by
NWS Twin Cities, MN

County Hennepin County, MN

The radar

The Minneapolis radar (KMPX), 41 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 511 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
511 m²/s²
0-3 km storm-relative helicity
568 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

767 
WWUS83 KMPX 281944
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT WED JUN 28 2017

MNZ059>061-282015-
Anoka-Hennepin-Wright-
244 PM CDT WED JUN 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WRIGHT...
NORTHWESTERN HENNEPIN AND WEST CENTRAL ANOKA COUNTIES...

At 242 PM CDT, a strong thunderstorm was located over Rockford, or 9
miles southeast of Buffalo, moving northeast at 30 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Brooklyn Park, Maple Grove, Coon Rapids, Andover, Ramsey, Champlin,
Elk River, Anoka, St. Michael, Otsego, Rogers and Delano.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4534 9342 4517 9330 4501 9374 4510 9385
      4527 9355 4525 9353 4529 9352
TIME...MOT...LOC 1942Z 234DEG 28KT 4508 9374 

$$

DWE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 28, 1:33 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 28, 1:33 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
133 PM CDT Wed Jun 28 2017

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Wed Jun 28 2017

Fairly widespread showers and thunderstorms are ongoing early this
morning across southern and portions of central Minnesota along a
tight 850 mb moisture gradient. One nearly stationary band
stretching from Long Prairie and Alexandria southward to Redwood
Falls and New Ulm is evidence the LLJ has strengthened to at least
the mean wind. Some building of convection to the east is expected
with the jet veering around sunrise, before the best moisture
convergence shifts to the east of the CWA and support for the rain
and thunder diminishes for the rest of the morning.

Infrared satellite imagery shows cloud tops warming across eastern
South Dakota with cigs greater than 12kft per observing stations.
This is a good sign we're going to clear out later this morning with
atmospheric recovery expected by afternoon. Increased high
temperatures into the lower 80s across southern MN. Dew points will
also be climbing in the warm sector to the upper 60s, beneath a
pocket of mid level lapse rates as steep as 7.5-8.0 C/km. This will
contribute to 2500-3000 J/kg SBCAPE by mid afternoon across eastern
MN and west central WI while a mid level vort passes overhead.
Scattered to numerous thunderstorms should develop in this area,
shifting southeast by evening. As previously discussed, wind shear
is a major limiting factor for severe thunderstorms with the mid
level jet down to the south across Iowa into southern Wisconsin. A
few could still become severe given the moderate to strongly
unstable airmass, however.

.LONG TERM...(Thursday through Tuesday)
Issued at 400 AM CDT Wed Jun 28 2017

Cool yet unstable weather persists through the weekend, and then a
pattern transition occurs at the end of the long-term forecast
period which brings a return to warm and humid air late next week.

The daytime period on Thursday looks to be dry as brief ridging
sets in over the area. This break in precipitation is short-lived,
as the next shortwave trough arrives Thursday evening and
amplifies over the area on Friday, bringing another round of
showers and thunderstorms. Cyclonic flow looks to persist over the
area on Saturday, and bring scattered showers and thunderstorms
primarily along/east of I-35.

It will be another cool weekend as high temps on Saturday and
Sunday top out in the 70s.

Monday and Tuesday bring mid level ridging into the central CONUS
which is expected to translate to dry weather and moderating
temperatures. Highs for Fourth of July holiday look to be right
around normal in the 80-85 degree range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 133 PM CDT Wed Jun 28 2017

Two concerns this period are thunderstorm potential this afternoon
and threat for IFR or lower cigs to drop out of central/northern
MN tonight. For storms, clearing south of I-94 and west of I-35
has resulted in instability growing in this region, with a warm
front extending from Albert Lea up toward Long Prairie and the
cold front sitting from Alexandria down to Marshall. Like the
idea of the HRRR with a broken line of storms developing along the
boundary at about 21z. Just think the HRRR is too far west with
its development based on where the front is now. This puts MSP
and especially RNH/EAU at risk for another round of storms.
Tonight, as the surface low currently north of Alexandria shifts
into northern WI, the NAM/RAP/HRRR show IFR and lower CIGS
dropping south out of northern MN. Expect these clouds down to
about I-94, with MSP likely being near the southern edge of these
clouds. The HRRR looks to provide a general idea of how these
clouds will evolve overnight, though is likely a bit too far south
with where the low clouds are by 10z tonight.

KMSP...Based on where the front is now, MSP looks to be very near
where afternoon initialization occurs, so storms will either
go up overhead or just east of MSP. 22z to 00z will be our prime
time for any storm activity. For clouds tonight, the RAP would
slam the low clouds in after 9z, but the NAM keeps this enhanced
low level moisture to the north and the SREF probs for MVFR or
less cigs are confined to central MN, so kept MSP VFR for now.

/OUTLOOK FOR KMSP/
Fri...VFR. Chance MVFR with likely TSRA. Winds variable 5 kts.
Sat...VFR. Winds WNW 5-10 kts.
Sun...VFR. Chance of TSRA/SHRA. Winds light and variable.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...LS
AVIATION...MPG
Hazardous weather outlook, Jun 28, 9:56 AM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
956 AM CDT Wed Jun 28 2017

MNZ044-045-050>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-291500-
Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Wright-
Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver-Scott-
Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
956 AM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop again this afternoon. These
storms could be severe, primarily from southern Minnesota
northeast into west central Wisconsin. Large hail, damaging winds,
and locally heavy rainfall will be possible with storms this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be occasional chances of thunderstorms again from
Thursday night through Monday morning. The probability of severe
weather during this period is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon from
southern MN into west central WI.

MNZ041>043-047>049-054>058-064-065-073-291500-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-
956 AM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...southwest Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be occasional chances of thunderstorms again from
Thursday night through Monday morning. The probability of severe
weather during this period is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jun 28, 2:41 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
241 PM CDT WED JUN 28 2017

MNZ070-078-WIZ024-282015-
Dakota-Goodhue-Pierce-
241 PM CDT WED JUN 28 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DAKOTA...GOODHUE
AND CENTRAL PIERCE COUNTIES...

At 240 PM CDT, a strong thunderstorm was located near Miesville, or
12 miles northwest of Red Wing, moving northeast at 35 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Red Wing, Hastings, Prescott, Ellsworth, Welch, Diamond Bluff,
Miesville, Beldenville, Esdaile and Hager City.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4468 9289 4486 9255 4486 9244 4466 9228
      4452 9277
TIME...MOT...LOC 1940Z 234DEG 29KT 4464 9277

DWE
Special weather statement, Jun 28, 2:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT WED JUN 28 2017

MNZ059>061-282015-
Anoka-Hennepin-Wright-
244 PM CDT WED JUN 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WRIGHT...
NORTHWESTERN HENNEPIN AND WEST CENTRAL ANOKA COUNTIES...

At 242 PM CDT, a strong thunderstorm was located over Rockford, or 9
miles southeast of Buffalo, moving northeast at 30 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Brooklyn Park, Maple Grove, Coon Rapids, Andover, Ramsey, Champlin,
Elk River, Anoka, St. Michael, Otsego, Rogers and Delano.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4534 9342 4517 9330 4501 9374 4510 9385
      4527 9355 4525 9353 4529 9352
TIME...MOT...LOC 1942Z 234DEG 28KT 4508 9374

DWE

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:37 PM CDTSpecial Weather StatementMPXRedwood23 min
Jun 28, 3:24 PM CDTSpecial Weather StatementMPXAnoka51 min
Jun 28, 3:37 PM CDTSpecial Weather StatementMPXWashington23 min
Jun 28, 4:06 PM CDTSevere Thunderstorm WarningMPXDakota24 min
Jun 28, 4:08 PM CDTSevere Thunderstorm WarningMPXGoodhue22 min
Jun 28, 2:41 PM CDTSpecial Weather StatementMPXPierce34 min
Jun 28, 4:12 PM CDTSpecial Weather StatementMPXSaint Croix33 min
Jun 28, 4:23 PM CDTSevere Thunderstorm WarningMPXPierce, Saint Croix40 min
Jun 28, 4:30 PM CDTTornado WarningMPXPierce, Saint Croix32 min
Jun 28, 4:59 PM CDTSevere Thunderstorm WarningMPXDunn, Pepin, Pierce46 min
Jun 28, 5:12 PM CDTSpecial Weather StatementMPXSaint Croix63 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.